Alert archive / Florida / Special Weather Statements in 2014

Special Weather Statement, NWS Melbourne, FL

August 18, 2014Indian River County, Florida

NWS Melbourne, FL issued this special weather statement at Aug 18, 2014, 4:03 PM EDT for Indian River County, Florida. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2014, 4:03 PM EDT (20:03 UTC)
Expired
Aug 18, 2014, 5:00 PM EDT
In force
57 min
Issued by
NWS Melbourne, FL

County Indian River County, FL

The radar

The Melbourne radar (KMLB), 24 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.1 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2014-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1532 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2014-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1532 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
880 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

142 
WWUS82 KMLB 182003
SPSMLB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
403 PM EDT MON AUG 18 2014

FLZ047-054-182100-
INDIAN RIVER-SOUTHERN BREVARD COUNTY-
403 PM EDT MON AUG 18 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
OVER SOUTHEASTERN BREVARD COUNTY...INDIAN RIVER COUNTY...

* UNTIL 500 PM EDT.

AT 359 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER PALM BAY...MOVING 
EAST-SOUTHEAST AT 10 MPH.

ADDITIONAL STRONG STORMS ARE EXPECTED TO DEVELOP ACROSS FAR SOUTHERN 
BREVARD AND INDIAN RIVER COUNTIES AS NUMEROUS BOUNDARIES COLLIDE 
ACROSS THE REGION. 

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS UP TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW
AROUND...SNAP TREE LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL
BOATS. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.

LAT...LON 2764 8083 2804 8080 2805 8059 2804 8057
      2798 8054 2799 8053 2803 8056 2806 8056
      2806 8054 2791 8046 2788 8046 2775 8038
      2761 8034
TIME...MOT...LOC 2002Z 292DEG 10KT 2793 8063

$$


MOSES

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Aug 18, 3:03 PM EDT, 1 hour earlier.

Area forecast discussion, Aug 18, 3:03 PM EDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
303 PM EDT MON AUG 18 2014

.DISCUSSION...

CURRENTLY-TONIGHT...CLOUD PATTERN LOOKS SIMILAR TO 24 HOURS AGO
EXCEPT THAT AN OUTFLOW BOUNDARY FROM NORTH FLORIDA CONVECTION WAS
DROPPING INTO OUR NORTHERN SECTIONS. ADDITIONALLY...THE ISOLATED
EAST COAST CONVECTION HAD ALREADY GENERATED LIGHTNING STRIKES.
WITH THIS IN MIND...AND AN INTERACTION OF THE WEST/EAST COAST SEA
BREEZE BOUNDARIES SET TO OCCUR DURING THE EARLY EVENING...THERE
WILL BE MORE COVERAGE OF CONVECTION THAN 24 HOURS AGO...AND A FEW
STRONGER STORMS SHOULD ALSO OCCUR. EXPECT THAT MOST OF THE
CONVECTION WILL HAVE WOUND DOWN BY SUNSET.

(PREVIOUS DISCUSSION)
TUE-THU...MID LEVEL RIDGE ACROSS THE AREA WILL LEAD TO A SUPPRESSED
AND DRIER ATMOSPHERE WITH ABOVE NORMAL TEMPS AND BELOW NORMAL RAIN
CHANCES PERSISTING OVER CENTRAL FLORIDA. HIGHS WILL RANGE FROM THE
LOW 90S ALONG THE COAST FROM BREVARD COUNTY TO THE TREASURE COAST
WITH MID 90S FARTHER NORTH AND INLAND. HEAT INDEX VALUES WILL
TYPICALLY RANGE FROM 100-105 EACH AFTERNOON. AFTERNOON SHOWERS AND
STORMS WILL GENERALLY REMAIN ISOLATED WITH BEST CHANCE FOR RAIN
TRANSITIONING INLAND WHERE SEA BREEZE BOUNDARY INTERACTIONS ARE
MORE LIKELY.

FRI-SUN...MID LEVEL RIDGE SHIFTS NORTHWEST AND STRENGTHENS ACROSS
THE LOWER MISSISSIPPI VALLEY AS TROUGH DEEPENS NEAR TO OFFSHORE THE
EASTERN U.S. SEABOARD. ENERGY PUSHING SOUTHWARD ON THE WEST SIDE OF
THIS TROUGH PUSHES A WEAK FRONTAL BOUNDARY TOWARD FLORIDA LATE IN
THE WEEKEND. MOISTURE GRADUALLY INCREASES THROUGH THE PERIOD WITH
DEEPER MOISTURE OVER THE REGION BY SUNDAY WITH CLOSER APPROACH OF
THE FRONT. HAVE THEREFORE KEPT THE TREND OF INCREASING RAIN CHANCES
EACH DAY FROM 20-30 PERCENT FRIDAY UP TO 40-50 PERCENT SAT/SUN.
TEMPS TO REMAIN HOT IN THE LOW TO MID 90S.

&&

.AVIATION...
ISOLATED TO SCATTERED SHOWERS/STORMS WILL OCCUR THROUGH EVENING
WITH THE HIGHEST CHANCES NEAR THE COAST DUE TO MORE BOUNDARY
INTERACTIONS...ESPECIALLY KDAB. IN ADDITION TO BRIEF MVFR-IFR AND
OCCASIONAL-FREQUENT LIGHTNING STRIKES...A FEW STORMS COULD PRODUCE
STRONG WIND GUSTS TO AROUND 35 KNOTS. THE SOUTH COAST FROM KFPR-
KSUA LOOKS TO BE IN A MORE STABLE ENVIRONMENT SO ANYTHING THAT
AFFECTS THOSE SITES WOULD BE LATE...TOWARDS SUNSET.

&&

.MARINE...
TONIGHT...ATLANTIC RIDGE AXIS OVER SOUTHERN PENINSULA WILL PROVIDE
A SOUTHWEST/SOUTH WIND FLOW. PRESSURE GRADIENT WILL BE A LITTLE
GREATER OVER NORTHERN WATERS DUE TO LOWERED PRESSURES ALONG
FRONTAL BOUNDARY WELL TO OUR NORTH...SO SPEEDS 10 TO 15 KNOTS WILL
OCCUR IN THE NORTH OFFSHORE WATERS. THERE IS A CHANCE FOR OFFSHORE
MOVING STORMS THROUGH EVENING...ESPECIALLY FROM FORT PIERCE INLET
NORTHWARD.

TUE-SAT...SFC RIDGE OVER THE ATLANTIC SHIFTS SLOWLY NORTH AND
ACROSS THE AREA THROUGH THE WORK WEEK. W/SW WINDS WILL BECOME MORE
S/SE BY LATE WEEK WITH SPEEDS REMAINING BELOW 15 KNOTS. SEAS 3
FEET OR LESS. BY SAT THE ATLANTIC RIDGE IS PROGGED TO SETTLE A
LITTLE SOUTH AS A FRONTAL TROUGH DROPS DOWN THE EASTERN SEABOARD.
THIS MAY LEAD TO AN INCREASED CHANCE FOR OFFSHORE MOVING AFTERNOON
STORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  76  94  75  94 /  20  20  10  20
MCO  75  96  75  95 /  10  20  10  20
MLB  75  93  75  92 /  10  20  10  10
VRB  73  92  74  92 /  10  20  10  10
LEE  76  96  76  96 /  10  20  10  20
SFB  77  96  76  96 /  10  20  10  20
ORL  77  96  77  95 /  10  20  10  20
FPR  74  91  73  92 /  10  20  10  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM...LASCODY
IMPACT WX....MOSES
Hazardous weather outlook, Aug 18, 10:38 AM EDT, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1038 AM EDT MON AUG 18 2014

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-182100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1038 AM EDT MON AUG 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
A FAIRLY DRY AND STABLE AIRMASS REMAINS IN PLACE ACROSS EAST CENTRAL
FLORIDA TODAY. STORM COVERAGE WILL REMAIN BELOW NORMAL...WITH ONLY
ISOLATED STORMS PUSHING EAST ACROSS THE PENINSULA DURING THE EARLY
TO MID AFTERNOON. A STRONG STORM OR TWO WILL BE POSSIBLE WHERE
STORMS INTERACT WITH THE EAST COAST SEA BREEZE LATER THIS
AFTERNOON...CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH.

.MARINE THUNDERSTORM GUST IMPACT...
ISOLATED STORMS ARE EXPECTED TO DEVELOP AND MOVE EAST AT 10 TO 15
MPH THIS AFTERNOON. INTERACTION WITH THE EAST COAST SEA BREEZE
ALONG THE SPACE AND TREASURE COASTS SHOULD PRODUCE A FEW STRONG
STORMS WITH GUSTY WINDS UP TO 40 MPH POSSIBLE THIS AFTERNOON AND
EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
COVERAGE OF STORMS IS EXPECTED TO BE MUCH BELOW NORMAL FOR THIS
TIME OF YEAR TUESDAY THROUGH THURSDAY AND THIS WILL BRING HOT
TEMPERATURES AND HEAT INDICES BETWEEN 101 AND 105. MORE TYPICAL
SCATTERED AFTERNOON LIGHTNING STORMS SHOULD RETURN THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MOSES/KELLY

In the hours before

Special weather statement, Aug 18, 3:24 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
324 PM EDT MON AUG 18 2014

FLZ041-141-182015-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-
324 PM EDT MON AUG 18 2014

...FUNNEL CLOUDS POSSIBLE OVER NORTHEASTERN VOLUSIA COUNTY...

AT 319 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STORMS CAPABLE OF PRODUCING FUNNEL CLOUDS AND STRONG WIND
GUSTS FROM ORMOND BY THE SEA TO DELEON SPRINGS...MOVING EAST AT 15
MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE GUSTY WINDS
AND FUNNEL CLOUDS INCLUDE ORMOND BEACH...DAYTONA BEACH...DAYTONA
INTERNATIONAL SPEEDWAY AND HOLLY HILL.

LAT...LON 2916 8097 2910 8092 2908 8093 2907 8090
      2903 8089 2894 8082 2891 8087 2899 8137
      2902 8139 2906 8145 2927 8128 2927 8116
      2934 8116 2938 8108
TIME...MOT...LOC 1923Z 274DEG 12KT 2936 8098 2912 8128

MOSES
Special weather statement, Aug 18, 4:03 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
403 PM EDT MON AUG 18 2014

FLZ047-054-182100-
INDIAN RIVER-SOUTHERN BREVARD COUNTY-
403 PM EDT MON AUG 18 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
OVER SOUTHEASTERN BREVARD COUNTY...INDIAN RIVER COUNTY...

* UNTIL 500 PM EDT.

AT 359 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER PALM BAY...MOVING
EAST-SOUTHEAST AT 10 MPH.

ADDITIONAL STRONG STORMS ARE EXPECTED TO DEVELOP ACROSS FAR SOUTHERN
BREVARD AND INDIAN RIVER COUNTIES AS NUMEROUS BOUNDARIES COLLIDE
ACROSS THE REGION.

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS UP TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW
AROUND...SNAP TREE LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL
BOATS. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.

LAT...LON 2764 8083 2804 8080 2805 8059 2804 8057
      2798 8054 2799 8053 2803 8056 2806 8056
      2806 8054 2791 8046 2788 8046 2775 8038
      2761 8034
TIME...MOT...LOC 2002Z 292DEG 10KT 2793 8063

MOSES

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 3:16 PM EDTSpecial Marine WarningMLB59 min
Aug 18, 3:24 PM EDTSpecial Weather StatementMLBVolusia51 min
Aug 18, 4:02 PM EDTSpecial Marine WarningMLB58 min
Aug 18, 5:31 PM EDTSpecial Weather StatementMLBOsceola, Seminole89 min
Aug 18, 7:32 PM EDTSpecial Weather StatementMLBOsceola43 min

Nearby

Special Weather Statements in Florida, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.